Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2023, 8:06 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2023, 8:06 PM MST (03:06 UTC)
- Expired
- Jul 31, 2023, 11:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 79 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3195 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074
WGUS55 KVEF 010306
FFWVEF
AZC015-010615-
/O.NEW.KVEF.FF.W.0028.230801T0306Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
806 PM PDT Mon Jul 31 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
* Until 1115 PM MST.
* At 806 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Chloride, Golden Valley, Windy Point Campground, Packsaddle
Campground and New Kingman-Butler.
This includes the following roads...
State Route 68 in Mohave County between mile markers 16 and 27.
Oatman Highway between mile markers 37 and 44.
Stockton Hill Road between mile markers 8 and 29.
Highway 93 in Mohave County between mile markers 53 and 66.
This includes the following streams and drainages...
Sacramento Wash, Secret Pass Wash, Cane Spring Wash, Tennessee
Wash, Meadow Creek, Thirteenmile Wash, Cerbat Wash, Griffith Wash,
Truxton Wash, Detrital Wash and Hualapai Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3561 11412 3544 11395 3521 11414 3503 11416
3503 11426 3526 11435
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
721
WGUS75 KVEF 010455
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
955 PM PDT Mon Jul 31 2023
AZC015-010615-
/O.CON.KVEF.FF.W.0028.000000T0000Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
955 PM MST Mon Jul 31 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST THIS
EVENING FOR SOUTHWESTERN MOHAVE COUNTY...
At 955 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 2
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Chloride, Golden Valley, Windy Point Campground, Packsaddle
Campground and New Kingman-Butler.
This includes the following roads...
State Route 68 in Mohave County between mile markers 17 and 27.
Oatman Highway between mile markers 37 and 44.
Stockton Hill Road between mile markers 8 and 30.
Highway 93 in Mohave County between mile markers 53 and 66.
This includes the following streams and drainages...
Sacramento Wash, Secret Pass Wash, Cane Spring Wash, Tennessee
Wash, Meadow Creek, Thirteenmile Wash, Cerbat Wash, Griffith Wash,
Truxton Wash, Detrital Wash and Hualapai Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3561 11412 3544 11395 3521 11414 3503 11416
3503 11426 3526 11435
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW396
WGUS75 KVEF 010607
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1107 PM PDT Mon Jul 31 2023
AZC015-010617-
/O.EXP.KVEF.FF.W.0028.000000T0000Z-230801T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1107 PM MST Mon Jul 31 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM MST THIS EVENING FOR
SOUTHWESTERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat, though water may still be flowing through washes. Please
continue to heed remaining road closures.
LAT...LON 3561 11412 3544 11395 3521 11414 3503 11416
3503 11426 3526 11435
$$
MWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:58 PM MST, 6 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 1:58 PM MST, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 158 PM PDT Mon Jul 31 2023 .SYNOPSIS...Monsoon moisture has spread into the region, which will result in greater thunderstorm coverage over northwest Arizona, southern Nevada, and southeast California through Tuesday. Thunderstorm chances will spread into south central Nevada Wednesday before moving away to the northeast Thursday and Friday. Stronger storms will be capable of producing heavy rain with localized flash flooding and strong winds. Drier conditions Thursday and beyond will allow temperatures to return to near to above normal late in the week into the weekend. && .SHORT TERM...through Wednesday night. Early afternoon satellite loop showed very impressive mesoscale convective vortex, left over from last night's complex that went through Yuma, spinning westward over the northern Baja just south of Campo. This feature had brought a roughly north-south oriented band of clouds and a few thunderstorms which has been moving west all day, and was roughly from Barstow through the Nevada National Security Site early this afternoon. Farther east, where skies had cleared and abundant low level moisture was present, thunderstorms were firing over the mountains of Mohave, Clark, and Lincoln counties. Expect storms to increase in coverage as the afternoon goes on, and at least some storms should persist all night in the moist and unstable environment. Speaking of moist, surface dewpoints in the 50s and 60s and precipitable water as high as 1.75 inches will make flash flooding the main threat with storms. There is some clustering among the high resolution models showing precip in the Las Vegas Valley Tuesday morning, which could stabilize things for the afternoon, but confidence in this exact placement and timing is low. Regardless, areas which don't see morning precip and/or thick cloud cover during the day will be susceptible to thunderstorm development, with heavy rain and flash flooding the main threat again. For Wednesday, more stable air starts to work in from the southwest, which should reduce thunderstorm coverage over southeast California, although southern Nevada and northwest Arizona will likely have one more active day. The York Fire is another issue worth discussing. As of this morning, the fire was up to 77,000 acres, and had burned across the state line from the Mojave National Preserve into Clark County. The fire was producing lots of smoke, which the HRRR Smoke model expects to continue affecting Las Vegas. The increased humidity in the area will act to slow the fire's spread, and any rain on the fire will be helpful. On the flip side of that coin, any thunderstorm outflow winds could push the fire erratically, and any lightning strikes outside of rain cores could start new fires. .LONG TERM...Thursday through the weekend. Southwesterly flow finally begins to scour out the monsoonal moisture on Thursday, with PoPs largely limited to northeastern portions of the CWA. By Friday, precip chances are pretty much gone as the upper-level high begins to expand westward. Over the weekend, the elongated ridge becomes centered near Yuma, placing us under light westerly flow and anomalously high 500mb heights. The end result of this development is dry conditions and slightly above- normal temperatures. It's probable that these warm and dry conditions last well into August. The latest CPC 8-14 day outlook keeps our temperatures slightly above normal and precipitation below normal through mid-August. && .AVIATION...For Harry Reid...Easterly winds early this afternoon will turn southeast by late afternoon, with occasional gusts to 15kt possible after 21Z. Scattered thunderstorms are also possible in the vicinity of the terminal from mid-afternoon through mid-evening, any of which will be capable of generating outflow winds to 30kts from the direction of the storms. A lull in the storm activity is expected overnight, but additional storms are possible by tomorrow afternoon. Reduced surface and slant range visibility can be expected through the TAF period as smoke from the York Fire in the Mojave National Preserve continues to spread across the valley. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Scattered thunderstorms are expected across most of the region over the next few days, any of which will be capable of producing gusty, erratic outflow winds. The best chances of storms will be near the Vegas area terminals, KDAG, and KIFP. Storms are also possible near KEED, but chances are a bit lower. Away from storms, winds will generally follow typical diurnal trends with speeds of 15kts or less. Some reduction in surface and slant range visibility can be expected through the TAF period across Clark, northern Mohave, and eastern San Bernardino counties as smoke from the York Fire in the Mojave National Preserve continues to spread across the area. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Woods AVIATION...Planz For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:21 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
| Jul 31, 6:49 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 1, 3:12 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.